Kansas, 2003

Hail in Kansas, May 9, 2003

May 9, 2003 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 9, 2:51 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 9, 2:51 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT FRI MAY 9 2003

ANOTHER ACTIVE NIGHT LOOKS TO BE IN STORE FOR EAST KANSAS AND
NORTHERN MISSOURI. SATELLITES AND SURFACE OBSERVATIONS INDICATE THAT
THE SURFACE BOUNDARY LEFT OVER FROM LASTNIGHT HAS CONTINUED TO
WALLOW AROUND CENTRAL MISSOURI TODAY. LATEST OBS WOULD PLACE THE
BOUNDARY ACROSS WICHITA THROUGH KANSAS CITY TO SOMEWHERE JUST SOUTH
OF KIRKSVILLE. LOW LEVEL WINDS INDICATE A LACK OF SIGNIFICANT
CONVERGENCE CURRENTLY ALONG THE FRONT...AND WITH A WEAK RIDGE
BUILDING ACROSS THE REGION TODAY...THERE IS LITTLE UPPER LEVEL
SUPPORT FOR CONVECTION. ON THE OTHER HAND DEWPOINTS SOUTH OF THE
BOUNDARY ARE IN THE 70+ RANGE. SGF HAD AN 18Z SOUNDING...CAPES WHERE
ABOVE 4000 J/KG WITH STEEP MID-LEVEL LAPSE RATES OF 7+ C/KM. THE
SOUNDING IS SHOWING A WEAK CAP ACROSS SOUTHERN MISSOURI...BUT MODELS
PROG A VORT MAX TO WORK ITS WAY FROM TX THROUGH WEST OK AND INTO
SOUTH/CENTRAL MO TONIGHT. I ANTICIPATE THAT THIS SHOULD WEAKEN
ANY REMAINING CAP ALONG AND SOUTH OF THE BOUNDARY AND POP OFF SOME
STORMS. THE THUNDERSTORMS STARTING TO GO THIS AFTERNOON IN OK BACK
THIS IDEA UP. AS THE THE VORT MAX MOVES INTO MO OVERNIGHT THE NOSE
OF THE LLJ SHOULD BACK ACROSS THE BOUNDARY. THIS WILL SET UP THE
SOUTHERN HALF OF OUR COUNTY WARNING AREA  FOR STRONG CONVECTION
OVERNIGHT. THE HODOGRAPHS INDICATE THAT LINES/MULTI-CELL
THUNDERSTORMS WOULD BE THE MAIN THREAT SOUTH OF A LINE FROM KANSAS
CITY THROUGH MOBERLY. THEREFORE HAIL AND STRONG WINDS LOOK TO BE THE
MAIN THREAT WITH OUR OVERNIGHT SEVERE WEATHER. ADDITIONALLY...WITH A
HIGH AMOUNT OF MOISTURE POOLING ALONG THE BOUNDARY HEAVY RAIN COULD
BE A PROBLEM OVER NIGHT. FLOOD GUIDANCE VALUES FOR CENTRAL
MISSOURI ARE A BIT LOW GIVEN ALL THE RECENT RAINS THAT HAVE MOVED
THROUGH THE AREA. THEREFORE WE HAVE GONE WITH A FLOOD WATCH SOUTH OF
A LINE FROM MOBERLY TO ODESSA TO CLINTON.

FOR TOMORROW MORE ACTIVE WEATHER IS ON TAP. A WEST COAST TROUGH WILL
SWING THROUGH THE MIDWEST SATURDAY SPINNING UP A NICE SURFACE LOW IN
THE PANHANDLE OF TX/OK. THIS IS FORECASTS TO LIFT THROUGH MISSOURI
DURNING THE AFTERNOON AND EVENING HOURS. THE BEST DYNAMICS INDICATE
THAT STRONG THUNDERSTORMS COULD LIGHT UP ACROSS NORTHERN MISSOURI
EAST OF A LINE FROM BETHANY TO BUTLER. WITH THE UPPER LEVEL JET
MOVING ACROSS MISSOURI...AND A BOUNDARY FLOATING AROUND IN OUR
CENTRAL SECTION...THE MODEL SOUNDINGS SHOW THAT THERE SHOULD BE
ENOUGH HILICITY MAKE SUPERCELL THUNDERSTORMS A POSSABLITLY. WITH
THIS COMES THE THREAT OF HAIL...STRONG WINDS AND ISOLATED TORNADOS
TOMORROW AFTERNOON AND EVENING.

CUTTER

300 AM...
SATELLITE IMAGERY AND OBJECTIVE ANALYSIS SHOW LONGWAVE TROUGH ACROSS
WESTERN CONUS WITH SOUTHWESTERLY FLOW STRETCHING ACROSS CENTRAL
PLAINS INTO MID/UPPER MO RIVER VALLEY. VIGOROUS SHORTWAVE TROUGH
NOTED OVER MID MO RIVER VALLEY PULLING AWAY FROM REGION...WHILE
UPSTREAM UPPER LOW NOTED DIGGING INTO GREAT BASIN. SURFACE ANALYSIS
SHOWS DRYLINE ACROSS FAR NORTHWEST MO INTO EASTERN KS...HOWEVER
PROFILER DATA SHOWS 850MB WINDS HAVE VEERED ACROSS AREA...THUS ONLY
SHALLOW LAYER OF MOISTURE REMAINING ACROSS FORECAST AREA.

FAIRLY QUIET DAY EXPECTED ACROSS FORECAST AREA AS SHORTWAVE RIDGE
BUILDS ACROSS REGION. AS GREAT BASIN LOW BEGINS TO EJECT TONIGHT LOW
LEVEL JET PROGGED TO INCREASE ACROSS EASTERN PLAINS. EXPECT
CONVECTION TO DEVELOP IN REGION OF MASS CONVERGENCE ALONG NOSE OF
JET ACROSS EASTERN KANSAS THEN SPREAD ACROSS FORECAST AREA. GIVEN
FAIRLY STEEP LAPSE RATES ABOVE MOIST LAYER LARGE HAIL WILL BE
POSSIBLE. SURFACE LOW PROGGED TO TRACK ACROSS NORTHWEST MO INTO
SOUTHERN IA SATURDAY MORNING...WITH FRONT PUSHING ACROSS FORECAST
AREA DURING AFTERNOON HOURS. HAVE KEPT HIGHER POPS ACROSS EASTERN
ZONES...AS FRONT WILL BE PUSHING THROUGH DURING PEAK HEATING.
SHEAR/INSTABILITY PARAMETERS SUPPORT THREAT OF SEVERE...AND LINEAR
FORCING ALONG ADVANCING FRONT SUGGESTS SQUALL LINE LIKELY TO QUICKLY
FORM WITH DAMAGING WINDS/LARGE HAIL POSSIBLE.

SEAMAN

.EAX...
KS...NONE.
MO...FLOOD WATCH FOR TONIGHT FOR ZONES MOZ033...MOZ038>040...
MOZ044>046...MOZ054.
Hazardous weather outlook, May 9, 12:05 PM CST, 6 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
EXPECTED TONIGHT ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST NORTH
OF A FRONTAL BOUNDARY THAT WILL EXTEND FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI.  THE MOST LIKELY AREA TO SEE DAMAGING WIND GUSTS
AND HAIL WILL BE IN LOCATIONS ALONG AND SOUTH OF A LINE FROM KANSAS
CITY TO MOBERLY MISSOURI.  THERE WILL BE LESS OF A THREAT IN
NORTHERN MISSOURI.  HEAVY RAIN WILL ALSO BE POSSIBLE TONIGHT FROM
EAST CENTRAL KANSAS INTO CENTRAL MISSOURI. PORTIONS OF CENTRAL
MISSOURI ALREADY HAVE SATURATED GROUND FROM EARLIER RAINS...SO IF
THE HEAVY RAIN OCCURS...IT MAY LEAD TO FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS FROM FRIDAY NIGHT WILL CONTINUE ACROSS NORTHERN AND
CENTRAL MISSOURI DURING THE MORNING HOURS...BUT BE WEAKENING AND
THEN DIMINISH BY MIDDAY. HOWEVER MORE THUNDERSTORMS ARE EXPECTED TO
REDEVELOP IN CENTRAL MISSOURI IN THE AFTERNOON HOURS...MAINLY EAST
OF A LINE FROM BETHANY TO BUTLER MISSOURI. THESE STORMS MAY BECOME
SEVERE...WITH HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THESE
STORMS SHOULD MOVE EAST OF THE REGION SATURDAY EVENING.

FOR NEXT WEEK THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT
THROUGH THURSDAY AS ANOTHER FRONTAL BOUNDARY MOVES INTO EAST KANSAS
AND NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN AREAS ALONG AND SOUTH OF
A LINE FROM KANSAS CITY TO MOBERLY MISSOURI AND AGAIN ON SATURDAY
ALONG AND EAST OF A LINE FROM BETHANY TO BUTLER MISSOURI

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, May 9, 4:02 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BRECKENRIDGE              MO   .88 INCH HAIL
05/08/03   CALDWELL                       REPORTED BY PUBLIC.

0621 PM    TRENTON                   MO   .88 INCH HAIL
05/08/03   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

0857 PM    ADRIAN                    MO   2.5 INCH HAIL
05/08/03   BATES                          REPORTED BY PUBLIC.

0900 PM    1 SW GARDEN CITY          MO   1.75 INCH HAIL
05/08/03   CASS                           REPORTED BY PUBLIC.

0915 PM    DRESDEN                   MO   .88 INCH HAIL
05/08/03   PETTIS                         REPORTED BY PUBLIC.

1050 PM    FAYETTE                   MO   .75 INCH HAIL
05/08/03   HOWARD                         REPORTED BY PUBLIC.
Local storm report, May 9, 4:04 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    TARKIO                    MO   .75 INCH HAIL
05/08/03   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 9, 4:59 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    FAYETTEVILLE              MO   1 INCH HAIL
05/09/03   JOHNSON                        NICKEL TO QUARTER SIZE
                                          HAIL REPORTED BY LAW
                                          ENFORCEMENT.

0550 PM    7 N WARRENSBURG           MO   1.75 INCH HAIL
05/09/03   JOHNSON                        GOLFBALL SIZE HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miami

When
May 9, 6:05 PM CST
Where
Miami County, 4 mi E of Louisburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -94.617

Hail, Miami

When
May 9, 7:45 PM CST
Where
Miami County, Louisburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -94.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359884, 5359885.